Arizona, 2012

Heavy Snow and Winter Weather in Arizona, December 13 to 14, 2012

December 13 to 14, 2012 · NWS FGZ · 3 events in 3 counties and zones

A storm system approaching the Pacific Northwest Coast kicked a closed low off the southern California Coast across Arizona. This closed low brought heavy snow to portions of northern Arizona.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A storm system approaching the Pacific Northwest Coast kicked a closed low off the southern California Coast across Arizona. This closed low brought heavy snow to portions of northern Arizona. The heaviest snow fell along and north of major east-west terrain features such as the Mogollon Rim and White Mountains due to strong orographic lift in the southwest flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 13, 4:15 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 13, 4:15 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
415 PM MST THU DEC 13 2012

.SYNOPSIS...A STRONG STORM SYSTEM WILL MOVE THROUGH ARIZONA TONIGHT
AND FRIDAY. THIS STORM WILL BRING AREAS OF RAIN AND SNOW TO MUCH OF
THE REGION...WITH SIGNIFICANT ACCUMULATING SNOW ABOVE 6000 FEET.
AFTER A BRIEF BREAK FRIDAY NIGHT...AREAS OF RAIN AND SNOW WILL
RETURN AGAIN ON SATURDAY. THIS SECOND STORM SYSTEM WILL ALSO BRING
SIGNIFICANT SNOWFALL TO THE HIGH COUNTRY...ESPECIALLY SOUTHEAST OF
FLAGSTAFF.

&&

.DISCUSSION...A LOW PRESSURE SYSTEM IS FINALLY CONSOLIDATING OFF THE
COAST OF SOUTHERN CALIFORNIA. AN IMPRESSIVE FRONTAL BAND IS ABOUT AT
THE LOWER COLORADO RIVER...WITH AN EXPANSIVE AREA OF SUB-TROPICAL
MOISTURE INDUCING SHOWER DEVELOPMENT OUT AHEAD OF IT. A SECOND
TROUGH NOW EXITING THE GULF OF ALASKA WILL KICK THIS LOW RAPIDLY
EASTWARD TONIGHT AND FRIDAY...AND WILL THEN ARRIVE IN ARIZONA BY
EARLY SATURDAY.

TONIGHT AND THE FIRST PART OF FRIDAY IS WHEN THE FIRST LOW EJECTS
THROUGH ARIZONA WITH ITS VIGOROUS FRONTAL BAND INTERACTING WITH A
SUB-TROPICAL TAP. MODERATE FRONTAL DYNAMICS...DESTABILIZING AIR
ALOFT AND STRONG UPSLOPE FLOW WILL ALL COME TOGETHER OVER CENTRAL
ARIZONA TONIGHT AND FRIDAY.

CURRENT MODEL RUNS ARE FAVORING YAVAPAI COUNTY...THE EASTERN RIM AND
THE WHITE MOUNTAINS...WITH THE BEST INTERACTION OF THE DYNAMICS AND
MOISTURE. THE WESTERN RIM IS THE TRANSITION ZONE WHILE PLACES NORTH
AND WEST OF ZONE15 EITHER MISS THE MOISTURE...OR THE DYNAMICS ARE
JUST TOO WEAK. WARMER AIR IN THE SUB-TROPICAL AIRMASS WILL KEEP
ACCUMULATIONS DOWN FOR THE FIRST 10 HOURS OR SO OUT EAST...BUT THE
SHEAR AMOUNT OF QPF WILL EVENTUALLY BRING SNOW AMOUNTS WELL INTO
ADVISORY CRITERIA. NORTH AND WEST OF FLAGSTAFF...RAPIDLY DIMINISHING
DYNAMICS AS THE JET SAGS SOUTH OF THE AREA WILL KEEP QPF AMOUNTS
FROM GETTING TO HIGH...BUT COLDER AIR WILL INCREASE EFFICIENCY. THE
BOTTOM LINE IS THAT MOST HEADLINES ARE STILL GOOD...BUT THE WESTERN
COCONINO AND GRAND CANYON ZONES WERE CANCELED...AS THEY ARE IN THE
LEAST DYNAMICAL AND DRIEST AREAS.

THE SECOND SYSTEM WILL BE AS SERIOUS AS THE FIRST. CURRENT RUNS
INDICATE A COLD AND DYNAMIC SYSTEM RIGHT ON THE HEELS OF OUR FIRST
STORM. THIS SECOND STORM WILL BE A MORE EFFICIENT SNOW PRODUCER AND
MORE HEADLINES MAY BE NEEDED...ESPECIALLY SOUTHEAST OF FLAGSTAFF. A
THIRD AND POSSIBLY FOURTH STORM ARE DUE TO AFFECT THE AREA BY THE
MIDDLE AND END OF NEXT WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...S-SW SFC WINDS AT 15-25 KTS WITH
GUSTS TO 35 KTS...DECREASING TO 10-15KTS G 25KT AFTER 02Z.
BKN060-080 WITH LCL CIGS 2-4 KFT WITH ISOLD-SCT SHOWERS WILL SPREAD
FROM WEST TO EAST THIS EVENING. SNOW LEVEL AROUND 5-5500 FEET.
02-04Z...ALL AREAS WILL SEE CIGS AND VSBY LOWERING TO WIDESPREAD
MVFR AND AREAS IFR SOUTH AND WEST OF KPGA-KSJN LINE DUE TO RAIN AND
SNOW. SCATTERED MVFR CONDITIONS AND ISOLATED SHOWERS FURTHER NORTH.
AFT 17-19Z...PRECIPITATION WILL BECOME MORE SHOWERY WITH ISOLD-SCT
MVFR-IFR. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MST FRIDAY FOR
AZZ004 FOR ELEVATIONS ABOVE 6500 FEET.

WINTER WEATHER ADVISORY FROM 6 PM MST TONIGHT UNTIL NOON MST FRIDAY
FOR AZZ008-015-038 FOR ELEVATIONS ABOVE 6000 FEET.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MST FRIDAY FOR
AZZ016 FOR ELEVATIONS ABOVE 6500 FEET.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MST FRIDAY FOR
AZZ017 FOR ELEVATIONS ABOVE 7000 FEET.

&&

PUBLIC.........PETERSON
AVIATION.......MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Dec 13, 5:15 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
515 PM MST THU DEC 13 2012

AZZ004>018-037>040-141300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
515 PM MST THU DEC 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...REST OF TODAY AND TONIGHT

A STORM SYSTEM WILL BRING WIDESPREAD RAIN AND SNOW TO MUCH OF
NORTHERN AND CENTRAL ARIZONA TONIGHT THROUGH FRIDAY. RAIN AND SNOW
SHOWERS WILL DEVELOP THIS EVENING IN YAVAPAI COUNTY...AS WELL AS
AREAS ALONG AND SOUTH OF THE MOGOLLON RIM AND WHITE MOUNTAINS. SNOW
LEVELS WILL FALL FROM SOUTHWEST TO NORTHEAST OVERNIGHT...WITH
WIDESPREAD AND LOCALLY HEAVY SNOW DEVELOPING AFTER MIDNIGHT. THE
HARDEST HIT AREAS WILL BE ALONG AND SOUTH OF THE MOGOLLON RIM AND
THE WHITE MOUNTAINS.

ACCUMULATIONS THROUGH FRIDAY MORNING WILL RANGE FROM 4 TO 8 INCHES
ABOVE 6000 FEET AND 6 TO 12 INCHES ABOVE 7000 FEET. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE ABOVE 8500 FEET...AS WELL AS SOME LOCATIONS
SOUTHEAST OF FLAGSTAFF AND ALONG THE EDGE OF THE RIM. WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED...SEE TEXT PRODUCT PHXWSWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN AND SNOW WILL DECREASE TO MORE SHOWERY ACTIVITY BY FRIDAY
AFTERNOON. SNOW LEVELS WILL CONTINUE TO FALL WITH SOME LIGHT
ACCUMULATIONS POSSIBLE AS LOW AS 5000 FEET. SEVERAL INCHES OF
ADDITIONAL ACCUMULATION ARE POSSIBLE FRIDAY MORNING AND EARLY
AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN ABOVE 6000 FEET.

EXPECT A BRIEF BREAK FRIDAY EVENING...WITH RAIN AND SNOW INCREASING
AND BECOMING WIDESPREAD AGAIN LATER FRIDAY NIGHT AND INTO SATURDAY.
THIS NEXT STORM SYSTEM WILL BRING 3 TO 6 INCHES OF ADDITIONAL
SNOWFALL TO AREAS ALONG AND SOUTH OF THE MOGOLLON RIM...WITH MUCH
LIGHTER ACCUMULATIONS TO THE NORTH. SNOW LEVELS WILL BE AS LOW AS
5000 FEET SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter weather. Local standard time, as filed.

Winter Weather, Western Mogollon Rim

When
December 13, 5:30 PM MST to December 14, 5:00 PM MST
Where
Western Mogollon Rim forecast zone
Injuries
0 direct, 2 indirect
Property damage
$60,000
Reported by
Newspaper
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Snow started to fall late afternoon on Thursday December 13 across the Western Mogollon Rim including the Flagstaff area and tapered off Friday afternoon. The storm generally left 3-6 inches of snow with one report of 7 inches. Arizona Department of Public Safety reported about 20 slide offs, two minor collisions, and a jack-knifed semi trailer on Interstate 40. The Flagstaff Police Department reported 8 traffic accidents. One of those accidents had injuries. The Coconino Country Sheriff's office reported one accident.

Heavy Snow, White Mountains

When
December 13, 8:00 PM MST to December 14, 4:00 PM MST
Where
White Mountains forecast zone
Reported by
Trained Spotter
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Between 10 and 16 inches of snow fell above 8000 feet. Four to 5 inches of new snow fell between 6000 and 7000 feet.

Heavy Snow, Eastern Mogollon Rim

When
December 13, 9:00 PM MST to December 14, 4:00 PM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
Trained Spotter
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Eighteen to 20 inches of new snow fell in Forest Lakes. Clints Well area received 9 inches and Heber-Overgaard received 8 inches of new snow. Eighteen inches of new snow was reported on Dane Ridge.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419486, 419488, 419487.